Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 22, 2017, 9:20 PM EDT for 4 counties in New Hampshire. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 9:20 PM EDT (01:20 UTC)
- Expired
- Aug 22, 2017, 10:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheshire County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:33 PM EDT | TSTM WND DMG | Claremont, NH | TREES DOWN ON ELM ST IN CLAREMONT |
| Aug 22, 9:47 PM EDT | TSTM WND DMG | Westmoreland, NH | RIVER RD... TRESS AND WIRES DOWN |
| Aug 22, 10:00 PM EDT | TSTM WND DMG | Gilsum, NH | TREES DOWN ON RT 10 |
| Aug 22, 10:00 PM EDT | TSTM WND DMG | Keene, NH | TREES AND WIRES DOWN PEARL ST. |
| Aug 22, 10:05 PM EDT | TSTM WND DMG | New London, NH | TREE ON WIRES MORGAN HILL RD NEW LONDON NH |
| Aug 22, 10:05 PM EDT | TSTM WND DMG | New London, NH | TREES ON WIRES AT RT 103A |
| Aug 22, 10:24 PM EDT | TSTM WND DMG | Nelson, NH | BUILDING DAMAGED ON NUBENUSIT RD |
| Aug 22, 10:24 PM EDT | TSTM WND DMG | Nelson, NH | TOLMAN ROAD IN NELSON NH. MULTIPLE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.2
The text
As transmitted.
860
WUUS51 KGYX 230120
SVRGYX
NHC005-009-013-019-230215-
/O.NEW.KGYX.SV.W.0073.170823T0120Z-170823T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
920 PM EDT TUE AUG 22 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Sullivan County in central New Hampshire...
Southwestern Grafton County in northern New Hampshire...
Cheshire County in southern New Hampshire...
Northwestern Merrimack County in central New Hampshire...
* Until 1015 PM EDT
* At 920 PM EDT, severe thunderstorms were located along a line
extending from 10 miles west of Hanover to 6 miles west of
Claremont to 17 miles west of Hinsdale, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Locations impacted include...
Keene, Claremont, Lebanon, Jaffrey, New London, Grafton, Hanover,
Peterborough, Charlestown, Enfield, Winchester, Canaan, Bradford,
Dublin, Danbury, Richmond, Harrisville, Nelson, Groton and Rindge.
This includes Interstate 89 between mile markers 28 and 60.
This also includes...
Mount Monadnock and Mount Sunapee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4295 7253 4300 7244 4312 7243 4315 7246
4331 7240 4338 7242 4357 7238 4360 7234
4370 7230 4376 7221 4377 7188 4320 7194
4318 7204 4302 7206 4294 7206 4294 7200
4286 7199 4271 7200 4273 7246 4287 7256
TIME...MOT...LOC 0120Z 260DEG 41KT 4371 7250 4334 7248 4272 7283
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Legro1 follow-up statement
218
WWUS51 KGYX 230153
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
953 PM EDT TUE AUG 22 2017
NHC005-009-013-019-230215-
/O.CON.KGYX.SV.W.0073.000000T0000Z-170823T0215Z/
Sullivan NH-Grafton NH-Cheshire NH-Merrimack NH-
953 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EASTERN SULLIVAN...SOUTH CENTRAL GRAFTON...CHESHIRE AND
NORTHWESTERN MERRIMACK COUNTIES...
At 953 PM EDT, severe thunderstorms were located along a line
extending from 8 miles north of Canaan to New London to near
Winchester, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Keene, Jaffrey, New London, Grafton, Peterborough, Enfield,
Winchester, Canaan, Bradford, Dublin, Danbury, Richmond, Harrisville,
Nelson, Groton, Rindge, Walpole, Alstead, Westmoreland and Swanzey.
This also includes...
Mount Monadnock and Mount Sunapee.
This includes Interstate 89 between mile markers 28 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4295 7253 4300 7244 4312 7243 4325 7227
4344 7210 4376 7205 4377 7188 4320 7194
4318 7204 4302 7206 4294 7206 4294 7200
4286 7199 4271 7200 4273 7246 4287 7256
TIME...MOT...LOC 0153Z 260DEG 41KT 4377 7201 4340 7199 4278 7234
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
LegroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:55 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 22, 8:55 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Gray ME 855 PM EDT Tue Aug 22 2017 .SYNOPSIS... A strong cold front will sweep east across the region tonight and early Wednesday accompanied by showers and thunderstorms. High pressure and drier air follows the front late Wednesday through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 8pm... Thunderstorms are progressing through the area as the cold front approaches from the west. Ahead of the line of storms a very favorable environment with dewpoints near 70 has allowed for a stronger cell to track through central Maine. As the sunsets expect the convection to gradually weaken and transition to a more heavy rain and lightning threat, however the very strong upstream forcing will assist in keeping a few strong to severe storms alive, especially in the southern portion of the CWA which has not yet seen any convection. Looking upstream the convection extends back to near Massena NY. While the individual cells may not be severe the multiple rounds of precipitation will have to be monitored for the potential for flash flooding over the next few hours. Severe Thunderstorm Watch 463 remains in effect through to midnight. 408 PM...Line of convection over eastern New York continues to march eastward into western New England on NWS Doppler mosaic. This activity will reach the Connecticut Valley between 6 and 8 PM then weaken as it moves eastward with loss of daytime heating and a more stable airmass. The primary concern will be wind damage within bowing segments of the line this evening. SPC has issued severe thunderstorm watch #463 until midnight for much of Western New Hampshire and extreme Northwest Maine until midnight. Prev disc... At 18z...a 995 millibar low was over northern Quebec with a trailing cold front through the lower Great Lakes. A shortwave impulse was evident on GOES water vapor over the upper Great Lakes. A broken line of convection was taking shape on NWS Doppler radar mosaic from the Ottawa Valley southward through upstate New York and northwest Pennsylvania in response to strong heating and strengthening wind field ahead of shortwave impulse and strong surface cold front. For this afternoon...a few scattered storms may develop ahead of the line across western and northern New Hampshire and along the international border of Maine with gusty winds and small hail. Otherwise...the line of convection over upstate New York will race eastward and reach the Connecticut Valley towards dusk and western Maine by late evening. The line should weaken as it moves east into forecast area and we lose daytime heating. The primary threat with this line should be damaging wind gusts. The activity will sweep east and offshore in the predawn hours along with the surface cold front. Lows tonight will be in the 60s to around 70 along the coastal plain and in the lower 60s elsewhere. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Clearing Wednesday behind the front as drier and cooler air filters into the area. There could be a morning shower across the higher terrain before the drier air takes hold. It'll be a warm and noticeably less humid day with highs in the 70s to around 80. For Wednesday night...a few lingering upslope clouds across the higher terrain otherwise mostly clear and seasonably cool with some patchy late night valley fog. Lows in the 50s...with mid and upper 40s across the mountains. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Rather benign weather is expected during the extended period. Mean troughing will be the rule, but with little moisture to work with, we expect the bulk of the period to be dry. Temperatures are expected to be around normal, with perhaps a few chilly nights in the interior. The weekend into early next week is shaping up to be nice as ridging builds at all levels. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... Short term /through Wednesday Night/...Conditions lowering to MVFR and locally IFR in developing late afternoon and evening thunderstorms. Some of the storms could be severe with strong wind gusts and possible hail. The thunderstorms will weaken later in the evening but scattered showers with MVFR conditions will continue until the passage of the cold front by Wednesday morning. Marine stratus and fog may move onshore this evening vcnty of KRKD and result in LIFR conditions for much of tonight. Conditions will improve to VFR throughout following the frontal passage on Wednesday. Long Term...VFR conditions are expected to prevail Thursday through the weekend other than some early morning valley fog. && .MARINE... Short Term /through Wednesday Night/...Winds and seas will increase into tonight ahead of an approaching cold front. SCA conditions will develop by evening and continue overnight and into Wednesday. The cold front will cross the waters early Wednesday allowing a gradually wind shift to the west helping knock down the seas by later in the day. Long Term...Small craft conditions are not expected Thursday through the weekend. && .TIDES/COASTAL FLOODING... We're in the period of high astronomical tides for the month of August. The remaining high tide of potential concern (referencing Portland Harbor where flood stage is 12.0 ft MLLW) is: 1231 AM Wednesday. 11.1 ft MLLW Tonight's high tide (1231 AM Wednesday) could see some splashover and minor beach erosion as onshore flow and seas increase ahead of an approaching cold front. Have issued a coastal flood statement for tonight's high tide. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ150>154. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Schwibs LONG TERM...Ekster AVIATION...Schwibs MARINE...Ekster/Schwibs TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 4:07 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 407 PM EDT Tue Aug 22 2017 MEZ023>028-NHZ014-232015- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will cross much of New England this evening and overnight tonight. A few strong to severe thunderstorms will be possible with damaging winds being the primary threat. Onshore flow will result in the potential for splashover during the 1230 AM high tide Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-014-018>022-NHZ010-013-232015- Central Somerset-Southern Somerset-Interior York-Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Strafford-Interior Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east into Maine while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007-008-012-013-NHZ001>009-011-012-015-232015- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Eastern Hillsborough-Western And Central Hillsborough- 407 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-232015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Some thunderstorms may reach the waters this evening and overnight tonight with a few strong storms possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 22, 8:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
844 PM EDT TUE AUG 22 2017
NHZ003>005-230130-
Northern Grafton-Southern Grafton-Northern Carroll-
844 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRAFTON COUNTY...
At 844 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Johnsbury to Haverhill to near
Lebanon. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lebanon, Littleton, Bethlehem, Lincoln, Plymouth, Hanover, Haverhill,
Canaan, Holderness, Ashland, Franconia, Groton, Woodstock, Wells
River Village, Piermont, Newbury Village, Fairlee, Barnet, Ryegate
and Waterford.
This includes Interstate 93 between mile markers 78 and 131.
This also includes...
Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and North Twin Mountain.
LAT...LON 4372 7229 4377 7220 4386 7219 4397 7209
4399 7212 4408 7203 4411 7206 4428 7207
4432 7203 4435 7191 4434 7185 4440 7176
4433 7170 4430 7159 4425 7157 4425 7144
4421 7141 4412 7143 4370 7167 4368 7231
TIME...MOT...LOC 0044Z 258DEG 37KT 4441 7199 4404 7206 4368 7224
LegroLocal storm report, Aug 22, 8:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
847 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG WHITEFIELD 44.38N 71.61W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1704191
MLELocal storm report, Aug 22, 8:48 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
848 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG WOODSVILLE 44.15N 72.04W
08/22/2017 GRAFTON NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1704192
MLELocal storm report, Aug 22, 8:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
849 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 NNE FRANCONIA 44.24N 71.74W
08/22/2017 GRAFTON NH AMATEUR RADIO
TREES DOWN ON WALLACE HILL ROAD IN FRANCONIA NH
&&
EVENT NUMBER GYX1704193
BROWNLocal storm report, Aug 22, 8:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BATH 44.17N 71.97W
08/22/2017 GRAFTON NH AMATEUR RADIO
TREES AND POWER LINES DOWN RIVER ROAD
&&
EVENT NUMBER GYX1704194
MLELocal storm report, Aug 22, 8:51 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
851 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG LANCASTER 44.49N 71.57W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1704195
MLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:44 PM EDT | Special Weather Statement | GYX | Grafton | 46 min |
| Aug 22, 9:28 PM EDT | Special Weather Statement | GYX | Coos | 47 min |
| Aug 22, 9:52 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton, Merrimack, Sullivan | 53 min |
| Aug 22, 10:08 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 67 min |
| Aug 22, 10:25 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack, Strafford | 51 min |
| Aug 22, 11:05 PM EDT | Areal Flood Advisory | GYX | Cheshire | 55 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.